Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 153, NWS Charleston, WV

September 20, 2025Fayette County, Nicholas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Sep 20, 2025, 9:33 PM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2025, 9:33 PM EDT (01:33 UTC)
Expired
Sep 21, 2025, 12:30 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 8:34 PM EDT, 59 minutes earlier.

Area forecast discussion, Sep 20, 8:34 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
834 PM EDT Sat Sep 20 2025

.SYNOPSIS...
Warm weather prevails for the weekend, but some areas see chances
of precipitation. Chances of rain and storms become more widespread
for the next work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 830 PM Saturday...

The area is under the left exit quadrant of an H250 60-70 knots jet
streak associated with an upper trough located across central
KY and TN tonight. This feature is providing synoptic lift over
our CWA, maintaining weak convection across the eastern mountains
and western foothills at least through midnight. This upper level
jet will displace east overnight, loosing most of its ascent motion
over our area. Therefore, keep PoPs across the northeast portions
of the area until midnight. Rest of forecast remains on track.

As of 114 PM Saturday...

Frontal boundary stalled across northern zones will slowly move
north during the near term period, with a light southeasterly flow
developing across the area, resulting in an uptick in moisture. This
combined with afternoon heating, will result in a chance for showers
and storms today, particularly across the mountainous counties, with
the bulk of the activity dissipating late this evening with loss of
heating.

On Sunday, an uptick in the humidity will be noted with frontal
boundary to our north, and an increase in southerly flow across the
area. Dew points should rise to the lower to possibly mid 60s in
spots. A shortwave crossing the area will help to generate more
showers and storms, with best chances looking to be across SE Ohio
and NE KY zones. Increasing deep layer shear and instability, will
lead to the potential for storms to become organized, with a
damaging wind and possible hail threat. SPC has added a marginal
risk, mainly just to the west of the area, but it does clip our SE
Ohio and NE KY zones.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 114 PM Saturday...

Monday and Tuesday will continue to be active across the area as low
pressure skirts across the Great Lakes/Canada, and multiple
shortwaves continue to traverse the area. At this point, severe
storms are not anticipated but storms will contain brief heavy
downpours to the area.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 114 PM Saturday...

Active weather continues Wednesday onward as a
developing/strengthening low pressure system takes hold across the
central U.S. and gradually makes its way eastward towards the area.
This will result in not only showery/stormy conditions, but cooler
conditions across the area as it carves out a trough across the
region.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 730 PM Saturday...

A nearly stationary frontal boundary remains over the area tonight.
Expect afternoon convection to dissipate into stratiformed rain
across the northeast quadrant of the CWA this evening.

The period will start with widespread VFR conditions across the CWA.
Mostly clear skies and near calm flow will allow for dense fog to
develop mainly along areas that received rain this afternoon, such
as CKB and EKN. Otherwise VFR conditions will prevail through the
period.

Winds will become light from the south on Sunday. Winds aloft will
be from the southeast at 15 to 20 knots.

Showers and storms will increase in coverage again on Sunday, mainly
after 18Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of dense fog may vary from forecast. Low
status may develop across the northeast mountains affecting EKN
overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SUN 09/21/25
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    L    L    L    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z MONDAY...
Brief periods of IFR/LIFR conditions possible along heavier showers or storms.

&&

.CLIMATE...

Compared to historical records and the 1991-2020 U.S. Climate
Normals, it was a very warm summer across the NWS Charleston
forecast area. The summer season encapsulates the period of June
1st through August 31st. Mean temperatures for the 2025 summer
season were generally 1 to 3 degrees above normal. This translated
into four official NWS Charleston climate locations making the
top 10 in terms of their warmest mean summer temperatures on record.

As is typical during the summer season, precipitation totals
varied rather significantly across the forecast area depending
on location, ranging from as low as 7 to 9 inches in portions of
southern Ohio and northeast Kentucky, to as high as 16 to nearly
20 inches across some locations in the lowlands of West Virginia
and northeast mountains. This resulted in a wide range of
precipitation departures depending on location, with some areas
ending up well below normal in terms of total precipitation,
while others well above normal, with the overall spread of
departures ranging from approximately +/- 5 inches. Even with
this wide range of precipitation totals across the forecast area,
no top 10s were set at any of the official NWS Charleston climate
locations in terms of wettest or driest summer on record.

            Summer 2025 Top Tens Set (Mean Temperature)
-------------------------------------------------------------------
  Location             Top 10 Rank                Observed Value
- Elkins, WV         : 2nd Warmest             -> 72.1 F
- Huntington, WV     : 4th Warmest             -> 77.9 F
- Clarksburg, WV     : Tied 4th Warmest        -> 74.5 F
- Beckley, WV        : 6th Warmest             -> 71.9 F
-------------------------------------------------------------------

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL
NEAR TERM...ARJ/SL
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ

CLIMATE...GW

In the hours before

Special weather statement, Sep 20, 6:16 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
616 PM EDT Sat Sep 20 2025

WVZ031-202345-
Harrison-
616 PM EDT Sat Sep 20 2025

...CREEKS AND STREAMS TO RISE NEAR BANKFULL IN SPOTS...

Locally heavy rain to the tune of 1.5 to 2.25 inches has fallen over
the last hour or so, with some additional rain expected. Given such,
localized high water is possible over the next hour or two in the
typical low-lying trouble areas. Do not drive your vehicle into
areas where water covers the roadway. The water depth may be too
great to allow your car to cross safely.

&&

LAT...LON 3935 8035 3935 8054 3936 8053 3937 8054
      3943 8054 3943 8053 3944 8051 3944 8036
TIME...MOT...LOC 2214Z 321DEG 6KT 3939 8045

04
Special weather statement, Sep 20, 6:21 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
621 PM EDT Sat Sep 20 2025

WVZ028-202345-
Braxton-
621 PM EDT Sat Sep 20 2025

...CREEKS AND STREAMS TO RISE NEAR BANKFULL IN SPOTS...

Locally heavy rain to the tune of 1.75 to 2.5 inches has fallen over
the last hour or so, with some additional rain expected. Given such,
localized high water is possible over the next hour or two in the
typical low-lying trouble areas. Do not drive your vehicle into
areas where water covers the roadway. The water depth may be too
great to allow your car to cross safely.

&&

LAT...LON 3880 8068 3884 8057 3880 8049 3873 8058
      3874 8064
TIME...MOT...LOC 2219Z 140DEG 2KT 3879 8062

04
Special weather statement, Sep 20, 7:28 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
728 PM EDT Sat Sep 20 2025

WVZ521-522-210000-
Southeast Webster WV-Northwest Webster WV-
728 PM EDT Sat Sep 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WEBSTER COUNTY
THROUGH 800 PM EDT...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camden-On-gauley, or 9 miles north of Richwood, moving northeast at
10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Upper Glade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3835 8035 3833 8035 3831 8052 3832 8054
      3839 8054 3848 8039
TIME...MOT...LOC 2327Z 240DEG 11KT 3836 8053

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

04
Special weather statement, Sep 20, 8:18 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
818 PM EDT Sat Sep 20 2025

WVZ517-210100-
Northwest Fayette WV-
818 PM EDT Sat Sep 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FAYETTE COUNTY
THROUGH 900 PM EDT...

At 818 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Hope, or 9 miles south of Fayetteville. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oak Hill, Mount Hope, Bradley, and Thurmond.

This includes Route 19 between mile markers 5 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3788 8119 3791 8124 3803 8126 3803 8116
      3797 8107 3788 8116
TIME...MOT...LOC 0018Z 276DEG 2KT 3792 8117

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Sep 20, 9:03 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
903 PM EDT Sat Sep 20 2025

WVZ517-210215-
Northwest Fayette-
903 PM EDT Sat Sep 20 2025

...CREEKS AND STREAMS TO RISE NEAR BANKFULL...

Locally heavy rain to the tune of 1.5 to 2.25 inches has fallen over
the last hour. Given such, localized high water is possible over the
next hour or so in the typical low-lying trouble areas. Do not drive
your vehicle into areas where water covers the roadway. The water
depth may be too great to allow your car to cross safely.

&&

LAT...LON 3800 8109 3790 8116 3792 8124 3802 8121
TIME...MOT...LOC 0102Z 200DEG 3KT 3796 8118

04
Special weather statement, Sep 20, 9:22 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
922 PM EDT Sat Sep 20 2025

WVZ519>522-210200-
Southeast Nicholas WV-Southeast Webster WV-Northwest Webster WV-
Northwest Nicholas WV-
922 PM EDT Sat Sep 20 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL NICHOLAS AND SOUTHWESTERN
WEBSTER COUNTIES THROUGH 1000 PM EDT...

At 921 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Craigsville to 8 miles southwest of
Summersville. These thunderstorms are nearly stationary.

HAZARD...Wind gusts up to 40 mph, pea size hail, and very heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Summersville, Camden-On-gauley, Camden On Gauley, Craigsville,
Calvin, Kesslers Cross Lanes, Canvas, Nettie, and Mount Nebo.

This includes Route 19 between mile markers 31 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3814 8092 3816 8094 3819 8094 3820 8095
      3820 8096 3822 8098 3825 8100 3842 8064
      3829 8045
TIME...MOT...LOC 0121Z 339DEG 9KT 3831 8061 3819 8093

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

04

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:18 PM EDTSpecial Weather StatementRLXFayette42 min
Sep 20, 9:03 PM EDTSpecial Weather StatementRLXFayette72 min
Sep 20, 9:22 PM EDTSpecial Weather StatementRLXNicholas38 min
Sep 20, 9:42 PM EDTFlash Flood WarningRLXFayette3 hr
Sep 21, 5:48 PM EDTSpecial Weather StatementRLXMason57 min
Sep 21, 6:20 PM EDTSpecial Weather StatementRLXMason40 min
Sep 21, 4:49 PM EDTSevere Thunderstorm WarningRLXPerry45 min
Sep 21, 5:16 PM EDTSpecial Weather StatementRLXLawrence29 min
Sep 21, 4:29 PM EDTSpecial Weather StatementRLXLawrence46 min

Nearby

Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.